Methanol is a non-drinking type of alcohol used for industrial and automotive purposes. This article discusses poisoning from an overdose of methanol.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Wood alcohol poisoning
- Canned heating sources
- Copy machine fluids
- Deicing fluid
- Fuel additives (octane boosters)
- Paint remover or thinner
- Windshield wiper fluid
Note: This list may not be all inclusive.
Symptoms may include:
- Airway and lungs
- Breathing difficulty
- No breathing
- Heart and blood
- Nervous system
- Skin and nails
- Bluish-colored lips and fingernails
- Stomach and intestines
- Abdominal pain (severe)
- Liver function problems
- Leg cramps
Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
See: Poison control center - emergency number
What to expect at the emergency room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. The patient may receive:
- Medicine (antidote) to reverse the effect of the poison (fomepizole or ethanol)
- Medicines to treat symptoms
- Tube through the nose or mouth into the stomach to wash out the stomach (gastric lavage)
- Oxygen and breathing support
- Other medications (folinic acid, bicarbonate)
Methanol is extremely poisonous. As little as 2 tablespoons can be deadly to a child. About 2 to 8 ounces can be deadly for an adult. Blindness is common and often permanent despite medical care. The ultimate outcome depends on how much poison was swallowed and how soon treatment was received.
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.
Marx J. Rosen’s Emergency Medicine: Concepts and Clinical Practice. 6th ed. St. Louis, Mo: Mosby; 2006: 2395-2398.
Last reviewed 2/2/2011 by Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
- The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition.
- A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.
- Call 911 for all medical emergencies.
- Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.
Any duplication or distribution of the information contained herein is strictly prohibited.